Kansas, 2011

Hail and Damaging Winds in Kansas, July 13, 2011

July 13, 2011 · NWS GLD · 10 events in 5 counties and zones

A broken line of thunderstorms developed from Oberlin southwest to the Colby area, then moved east to Norton and Hill City during the early evening hours. Hail to golf ball size and wind gusts to 70 mph were report, producing minor tree limb damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A broken line of thunderstorms developed from Oberlin southwest to the Colby area, then moved east to Norton and Hill City during the early evening hours. Hail to golf ball size and wind gusts to 70 mph were report, producing minor tree limb damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 3:27 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 13, 3:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT WED JUL 13 2011

.SHORT TERM (TONIGHT-FRIDAY)...
324 PM MDT WED JUL 13 2011

CURRENT SATELLITE IMAGERY SHOWS A WARM FRONT EXTENDING FROM NEAR
MCCOOK SOUTHWEST TOWARDS COLORADO SPRINGS.  DURING THE AFTERNOON HOURS
CUMULUS HAS BEGUN TO FORM ALONG THIS FRONT...WITH A FEW
THUNDERSTORMS DEVELOPING IN EASTERN COLORADO AND WESTERN KANSAS.

CONCERNS FOR THIS PERIOD WILL BE MAINLY AFTERNOON AND EVENING
THUNDERSTORMS AS THE CWA REMAINS JUST WEST OF THE UPPER LEVEL HIGH
PRESSURE.

TONIGHT INSTABILITY AND MOISTURE WILL REMAIN OVER THE CWA.  LIFTING
AT 700MB DURING THE EVENING AND LITTLE INHIBITION PRESENT WILL
ALLOW STORMS TO PERSIST THROUGH THE EVENING HOURS.  THE WARM FRONT
THAT HAS BEEN OVER THE CWA WILL MOVE NORTH DURING THE EVENING AND
OVERNIGHT...WHICH WILL LIKELY SERVE AS A FOCUS FOR CONVECTION.
OVERNIGHT THE STORMS SHOULD DIMINISH AS LIFTING DIMINISHES AND THE
INHIBITION INCREASES.  HOWEVER THE LOW LEVEL JET DEVELOPS DURING THE
LATE EVENING SO THIS MAY ALLOW A STORM OR TWO TO PERSIST THROUGH THE
OVERNIGHT HOURS...SO HAVE SLIGHT CHANCES IN FOR THE ENTIRE CWA
OVERNIGHT.  DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE
WATER...HEAVY RAIN AND FLOODING WILL BE POSSIBLE OVERNIGHT.  WITH
THE MOIST ENVIRONMENT IN PLACE AND SOME ADDED MOISTURE FROM RAINFALL
DURING THE EVENING...ADDED PATCHY FOG TO LOCATIONS ALONG AND NORTH
OF HWY 36.

THURSDAY AND FRIDAY 700MB LIFTING CONTINUES OVER THE CWA.  THIS IN
ITSELF MAY NOT BE ENOUGH TO DEVELOP A THUNDERSTORM...BUT THE ADDED
EFFECT OF THE HOT TEMPERATURES WITH THE MOISTURE AND INSTABILITY IN
PLACE MAY DEVELOP A THUNDERSTORM OR TWO.  SO HAVE INTRODUCED SLIGHT
CHANCES DURING THE AFTERNOON AND EVENING FOR ALL OR PART OF THE CWA
DURING THESE DAYS.  HEAVY RAIN WITH LOCALIZED FLOODING IS BE POSSIBLE
DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER.

TEMPERATURES WILL BE HOT THROUGH THE PERIOD...BUT CURRENT GUIDANCE
HAS 850MB TEMPERATURES A BIT COOLER ON THURSDAY.  SO HAVE COOLED
TEMPERATURES A COUPLE DEGREES FOR THAT DAY.

.LONG TERM (SATURDAY-WEDNESDAY)...
324 PM MDT WED JUL 13 2011

THE SAME WEATHER PATTERN THAT HAS BEEN OVER THE REGION WILL CONTINUE
THROUGH THIS PERIOD.  THE UPPER LEVEL HIGH PRESSURE THAT HAS BEEN
JUST EAST OF THE CWA WILL MIGRATE OVER THE AREA AND THEN MOVE JUST
EAST OF THE CWA AGAIN BY THE END OF THE PERIOD.  WITH THE EXCEPTION
OF SATURDAY EVENING...THERE WILL BE LITTLE MOISTURE TO WORK SO HAVE
KEPT THE PERIOD DRY.  DURING SATURDAY EVENING THERE WILL BE SOME
LIFTING OVER THE NORTHERN AND WESTERN PARTS OF THE CWA ALONG WITH
SOME MOISTURE AND INSTABILITY SO HAVE INCLUDED SLIGHT CHANCES FOR
THOSE AREAS.  THE HOT TEMPERATURES WILL CONTINUE THROUGH THE
PERIOD...WITH VALUES FROM THE MID 90S TO JUST OVER 100 DEGREES.

JTL
&&

.AVIATION...
1127 AM MDT WED JUL 13 2011

FOR THE 18Z TAFS...CEILINGS WILL CONTINUE TO GRADUALLY LIFT THE
FIRST FEW HOURS OF EACH TAF AT KGLD AND KMCK. BY MID
AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AND COULD BRIEFLY
IMPACT EITHER SITE WITH GUSTY WINDS AND BRIEF REDUCTIONS IN
VISIBILITY AND/OR CEILINGS. UPSLOPE COMPONENT IN SURFACE WINDS WILL
LIKELY LEAD TO THE REDEVELOPMENT OF STRATUS AND AREAS OF FOG TONIGHT.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 13, 3:24 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT WED JUL 13 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
324 PM MDT WED JUL 13 2011 /424 PM CDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
TODAY AND TONIGHT. ALTHOUGH WIDE SPREAD SEVERE WEATHER IS NOT
EXPECTED...SLOW MOVING STORMS MAY PRODUCE SOME LOCALLY HEAVY RAIN
AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE
AREA THURSDAY THROUGH FRIDAY AFTERNOON AND EVENING. THERE WILL BE
ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON FOR
AREAS ALONG AND WEST OF A BURLINGTON COLORADO TO MCCOOK NEBRASKA
LINE. THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 13, 3:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT WED JUL 13 2011

KSZ014-015-132145-
SHERIDAN-THOMAS-
409 PM CDT WED JUL 13 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN
COUNTY IN NORTHWEST KANSAS...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINGO OR JUST SOUTHEAST
OF COLBY...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3921 10094 3929 10114 3957 10100 3957 10056
TIME...MOT...LOC 2109Z 208DEG 14KT 3934 10097

FOLTZ

The radar

The Goodland radar (KGLD), 67 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
July 13, 3:30 PM CST
Where
Thomas County, 3.28 mi ESE of Altair
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.310, -100.920

Thunderstorm Wind, Thomas

When
July 13, 3:30 PM CST
Where
Thomas County, 3 mi NE of Mingo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.311, -100.930

Minor tree limb damage occurred with winds estimated at 70 mph.

Thunderstorm Wind, Thomas

When
July 13, 4:05 PM CST
Where
Thomas County, 0.69 mi N of Menlo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -100.720

Spotter estimated peak wind gusts to 70 mph.

Hail, Thomas

When
July 13, 4:05 PM CST
Where
Thomas County, Menlo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.350, -100.720

Hail, Sherman

When
July 13, 3:12 PM MST
Where
Sherman County, 7.6 mi S of Ruleton
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.220, -101.880

Hail, Sheridan

When
July 13, 4:45 PM CST
Where
Sheridan County, 1.27 mi WNW of Seguin
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -100.600

Peak winds were also estimated to be near 50 mph.

Thunderstorm Wind, Gove

When
July 13, 6:00 PM CST
Where
Gove County, Park
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.100, -100.370

A power pole broke at the ground as a result of thunderstorm winds.

Thunderstorm Wind, Graham

When
July 13, 6:10 PM CST
Where
Graham County, 5.1 mi WSW of St Peter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.140, -100.160

The public estimated peak wind gusts to 60 mph.

Thunderstorm Wind, Graham

When
July 13, 6:17 PM CST
Where
Graham County, 9.59 mi SSE of Penokee
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.230, -99.880

The Coop observer estimated peak wind gusts to be 60 mph.

Hail, Graham

When
July 13, 10:25 PM CST
Where
Graham County, 0.87 mi NE of Bogue
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.380, -99.690

Lightning was also observed to have started a tank battery fire near this location. No estimate of damage has been reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318834, 318840, 318835, 318841, 318833, 318836, 331450, 318837, 318838, 318839.